The Annals of Mathematical Statistics

A Remark on the Roots of the Maximum Likelihood Equation

C. Kraft and L. LeCam

Full-text: Open access

Abstract

The statistical literature combines two types of investigations concerning the consistency of maximum likelihood (M.L.) estimates. A few of these, such as the most excellent paper of A. Wald [1], do prove directly the consistency of M.L. estimates. However, most investigators seem to have concentrated their efforts on proving the existence and consistency of suitably selected roots of the successive likelihood equations. Some authors, see [2], for example, add the supplementary remark that such consistent roots will eventually be unique in suitably small neighborhoods of the true value and will achieve a local maximum. It is the purpose of the present note to point out by means of examples that this second mode of attack is not adequate. In the examples given below, the "usual regularity conditions" of Cramer [3] or Wald [4] are satisfied, but the M.L. estimates are not consistent. It should also be pointed out that the direct proofs of existence of roots, simple in the case of a unidimensional parameter, become unwieldy in more than one dimension. On the other hand, if one has proved the consistency of the M.L. estimates, the existence of roots follows trivially from the fact that when a differentiable function reaches its maximum in an open set, the derivatives vanish at that point.

Article information

Source
Ann. Math. Statist., Volume 27, Number 4 (1956), 1174-1177.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177728087

Digital Object Identifier
doi:10.1214/aoms/1177728087

Mathematical Reviews number (MathSciNet)
MR83856

Zentralblatt MATH identifier
0073.14802

JSTOR
links.jstor.org

Citation

Kraft, C.; LeCam, L. A Remark on the Roots of the Maximum Likelihood Equation. Ann. Math. Statist. 27 (1956), no. 4, 1174--1177. doi:10.1214/aoms/1177728087. https://projecteuclid.org/euclid.aoms/1177728087


Export citation